Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 75, NWS Quad Cities, IA

June 12, 2013Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2013, 7:46 PM CDT for Dubuque County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2013, 7:46 PM CDT (00:46 UTC)
Expired
Jun 12, 2013, 8:30 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:49 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:13 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 12, 7:13 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT WED JUN 12 2013

.SYNOPSIS...
ISSUED AT 305 PM CDT WED JUN 12 2013

ATMOSPHERE CONTINUES TO DESTABILIZE AS UPPER LEVEL SHORTWAVE IS NOW
MOVING ACROSS THE AREA WITH UPPER LEVEL CAP NEARLY ERODED. SURFACE
BASED CAPES RANGE FROM 3000 TO 4000 J/KG. THUNDERSTORMS WERE
BEGINNING TO DEVELOP ACROSS THE FORECAST AREA ESPECIALLY OVER EXTREME
NORTHEAST IOWA AND NORTHWEST ILLINOIS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 305 PM CDT WED JUN 12 2013

THIS AFTERNOON AND TONIGHT...SEVERE WEATHER WILL DEVELOP ACROSS
THE FORECAST AREA GENERALLY NORTH OF INTERSTATE 80. THUNDERSTORMS
ARE EXPECTED TO RAPIDLY DEVELOP WITH HIGH WINDS...POSSIBLY UP TO
70 MPH... ALONG WITH VERY LARGE HAIL. TORNADOES ARE ALSO A
POSSIBILITY IN ROTATING SUPERCELLS. THE SEVERE WEATHER WILL BE
OVER OUR FAR EASTERN ILLINOIS COUNTIES BY EVENING WITH ANY STORMS
MERGING INTO A DESTRUCTIVE DERECHO THAT WILL MOVE QUICKLY OUT OF
OUR FORECAST ACROSS EASTERN ILLINOIS. SKIES WILL CLEAR TONIGHT
WITH TEMPERATURES DROPPING INTO THE MID 50S TO AROUND 60.

TOMORROW WILL BE A NICE DAY...CURRENT MODELS BUILD STRONG
CANADIAN HIGH PRESSURE INTO THE UPPER MID WEST AS AN UPPER RIDGE
BUILDS OVER THE UPPER PLAINS. THIS HIGH PRESSURE WILL PUSH A COLD
FRONT ALL THE WAY TO THE SOUTHEASTERN STATES. TOMORROW WILL BE
LESS HUMID AND COOLER WITH HIGH TEMPERATURES IN THE MID 70S TO
AROUND 80.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED JUN 12 2013

THURSDAY NIGHT THROUGH FRIDAY...THURSDAY NIGHT WILL BE COOL WITH
TEMPERATURES IN THE MID 50S. PATCHY FOG MAY DEVELOP WITH THESE
COOL TEMPERATURES AND WET GROUND. AS THE SURFACE HIGH MOVES EAST
INTO THE OHIO VALLEY SOUTHERLY RETURN ON THE BACK SIDE OF THE HIGH
WILL CONTINUE TO BRING FAIR WEATHER ON FRIDAY. THERE WILL BE A
CHANCE OF SHOWERS ACROSS THE SOUTHERN PART OF THE FORECAST AREA AS
A WARM FROM MOVES CLOSE TO THE REGION.

FRIDAY NIGHT THROUGH SATURDAY...THERE IS A CHANCE OF AN MCS
DEVELOPING TO OUR WEST AND MOVING ACROSS THE FORECAST AREA INTO
SATURDAY. OUR CURRENT FORECAST IS CARRYING LIKELY POPS WHICH IS
REASONABLE. HEAVY RAIN WILL BE POSSIBLE ALONG WITH ISOLATED SEVERE
WEATHER WITH STRONG GUSTY WINDS AND HAIL AS THE MAIN THREAT.

SUNDAY THROUGH NEXT WEDNESDAY...ON SUNDAY CONSENSUS MODELS CREATE
A ZONAL UPPER AIR PATTERN OVER THE UPPER MIDWEST. THUNDERSTORMS
MAY DEVELOP AS A FRONTAL BOUNDARY CROSSES THE AREA ALONG WITH ANY
LINGERING BOUNDARIES FROM THE SATURDAY MCS. BY TUESDAY...THE LONG
RANGE MODELS PROG A SHORT WAVE TROF TO BE OVER THE GREAT LAKES AS
A LONG WAVE RIDGE BUILDING OVER THE ROCKIES. THIS UPPER LEVEL
PATTERN WILL ADVECT DRIER CANADIAN HIGH PRESSURE INTO THE UPPER
MIDWEST WITH FAIR WEATHER EARLY NEXT WEEK. ..KUHL..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 653 PM CDT WED JUN 12 2013

UPPER LEVEL AND SURFACE LOW PRESSURE SYSTEM OVER THE MID AND UPPER
MISSISSIPPI RIVER VALLEY ARE GENERATING THUNDERSTORMS ACROSS THE
REGION THIS EVENING...BUT CURRENT TRENDS SUGGEST ONLY THE DBQ
TERMINAL WILL BE AFFECTED IN OUR AREA FOR THE NEXT FEW HOURS. AS
THE SURFACE LOW MOVES EAST THIS EVENING...STRONG AND GUSTY NORTH
TO NORTHWEST WINDS WILL DEVELOP AT ALL TAF SITES. VFR CONDITIONS
WILL PREVAIL THROUGH TOMORROW...OUTSIDE OF THUNDERSTORMS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...KUHL
SHORT TERM...KUHL
LONG TERM...KUHL
AVIATION...WOLF
Hazardous weather outlook, Jun 12, 11:47 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 AM CDT WED JUN 12 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131700-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1147 AM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS INCLUDING STRONG
TORNADOES AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH FOR PORTIONS
OF EXTREME EASTERN IOWA AND MUCH OF NORTHERN ILLINOIS. A MODERATE
RISK INCLUDES MUCH OF THE REMAINDER OF THE OUTLOOK AREA.

SUPERCELLS WILL RAPIDLY FORM EARLY THIS AFTERNOON ACROSS NORTHEAST
IOWA AND NORTHWEST ILLINOIS GRADUALLY DEVELOPING ACROSS MUCH OF
EASTERN IOWA AND NORTHERN ILLINOIS AS THE AFTERNOON PROGRESSES.
EVENTUALLY THESE STORMS WILL CONGEAL INTO A WIDESPREAD DAMAGING
WIND EVENT WITH WINDS IN EXCESS OF 80 MPH INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT
THROUGH SATURDAY NIGHT. LOCALLY HEAVY RAINFALL AND A FEW SEVERE
STORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY
NIGHT INTO EARLY SATURDAY MORNING. REPEATED ROUNDS OF HEAVY RAIN
FRIDAY NIGHT AND AGAIN LATE SATURDAY AND SATURDAY NIGHT MAY PRODUCE
FLASH FLOODING AND RENEWED RIVER FLOODING. STAY TUNED FOR LATER
FORECASTS AND UPDATES CONCERNING THESE WEEKEND STORM EPISODES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Local storm report, Jun 12, 6:15 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             GALENA                  42.42N 90.43W
06/12/2013  M0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            PEASIZE HAIL AND HEAVY RAIN.

&&

TEO
Local storm report, Jun 12, 6:18 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FUNNEL CLOUD     ST. DONATUS             42.36N 90.54W
06/12/2013                   JACKSON            IA   LAW ENFORCEMENT

&&

TERRYS
Local storm report, Jun 12, 6:55 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TORNADO          2 S HANOVER             43.33N 91.53W
06/12/2013                   XXX                XX   LAW ENFORCEMENT

            MOVING SOUTHEAST.

0651 PM     TORNADO          HANOVER                 42.25N 90.28W
06/12/2013                   JO DAVIESS         IL   TRAINED SPOTTER

            MOVING SOUTHEAST.

&&

TEO
Local storm report, Jun 12, 7:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

TERRYS
Local storm report, Jun 12, 7:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          2 S HANOVER             42.23N 90.28W
06/12/2013                   JO DAVIESS         IL   CO-OP OBSERVER

            NEAR HIGHWAY 84

&&

TERRYS
Special weather statement, Jun 12, 7:18 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT WED JUN 12 2013

IAZ041-042-130045-
DELAWARE-DUBUQUE-
718 PM CDT WED JUN 12 2013

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLESBURG...OR 13 MILES NORTHEAST OF
MANCHESTER...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LUXEMBURG AND NEW VIENNA AROUND 730 PM CDT...
  HOLY CROSS AROUND 740 PM CDT...
  BALLTOWN AROUND 745 PM CDT...

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO 50
MPH WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4267 9086 4251 9091 4259 9143 4265 9139
      4265 9091 4268 9089
TIME...MOT...LOC 0018Z 277DEG 32KT 4262 9124

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:18 PM CDTSpecial Weather StatementDVNDelaware27 min
Jun 12, 8:07 PM CDTTornado WarningDVNDubuque, Jackson23 min
Jun 12, 8:28 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson47 min
Jun 12, 7:08 PM CDTTornado Warning Tornado observedDVNCarroll37 min
Jun 12, 7:42 PM CDTTornado WarningDVNCarroll, Whiteside33 min
Jun 12, 9:21 PM CDTSpecial Weather StatementDVNHenderson, Henry, Mercer, Warren24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.